Careful with Propofol Use in Head Trauma! Propofol Infusion Syndrome at Low Dose in an Adolescent

Authors

  • Ali Genç Kayseri Research And Training Hospital, Department Of Neurosurgery.
  • Muhammet Bahadır Yılmaz Kayseri Research And Training Hospital, Department Of Neurosurgery.
  • Dilek Günay Canpolat Kayseri Research And Training Hospital, Department Of Anesthesiology.
  • Orhan Behret Kayseri Research And Training Hospital, Department Of Anesthesiology.

DOI:

https://doi.org/10.5222/sscd.2014.201

Keywords:

Propofol, propofol infusion syndrome, head trauma

Abstract

Propofol is commonly used for sedation in neurosurgical settings due to its fast, short acting and neuroprotective effects. However, especially in pediatric patients younger than 3 years, prolonged and high-dose infusion may result in a fatal condition known as propofol infusion syndrome (PRIS). Head trauma patients in the ICU are at increased risk for PRIS. PRIS may manifest with serious clinical and laboratory findings such as heart and renal failure, hypotension, arrhythmia, metabolic acidosis, hyperkalemia, rhabdomyolysis, green or red colored urine. Early recognition of the syndrome and discontinuation of propofol infusion as well as symptomatic treatment may prevent death. In this study we report a case of PRIS that developed at a relatively low-dose propofol infusion in a 14 year-old adolescent after head trauma and provide a schematic timetable of the symptoms. First manifestation was green coloration of urine, which occurred at 60 hours of infusion. Serious rhabdomyolysis, bradycardia and respiratory failure developed in the next 24 hours. However, after cessation of propofol infusion, recovery was fast and complete within 48 hours.

Our case shows that propofol infusion syndrome may occur in youth and low doses, who are commonly considered to be safe from propofol toxicity. The first warning sign of the syndrome can be green coloration of urine while all other monitored parameters are yet within normal limits.

Downloads

Download data is not yet available.

Metrics

Metrics Loading ...

Published

2014-12-30

How to Cite

1.
Genç A, Yılmaz MB, Günay Canpolat D, Behret O. Careful with Propofol Use in Head Trauma! Propofol Infusion Syndrome at Low Dose in an Adolescent. J Nervous Sys Surgery [Internet]. 2014 Dec. 30 [cited 2022 Jan. 24];4(4):201-4. Available from: https://sscdergisi.org/index.php/sscd/article/view/121

Issue

Section

Case Report